Alert archive / Illinois / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 66, NWS Lincoln, IL
NWS Lincoln, IL issued this severe thunderstorm warning at Apr 29, 2017, 6:56 PM CDT for 5 counties in Illinois. It was in force for 49 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 29, 2017, 6:56 PM CDT (23:56 UTC)
- Expired
- Apr 29, 2017, 7:45 PM CDT
- In force
- 49 min
- Issued by
- NWS Lincoln, IL
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Champaign County, IL, Coles County, IL, Douglas County, IL, Edgar County, IL, Vermilion County, IL
The radar
The Lincoln radar (KILX), 117 km from the middle of the area, began a volume at 23:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 29, 7:20 PM CDT | TSTM WND GST 60 | Borton, IL | |
| Apr 29, 7:38 PM CDT | HAIL 0.75 | 2 Se Indianola, IL | |
| Apr 29, 7:45 PM CDT | HAIL 1 | 2 Ssw Georgetown, IL | |
| Apr 29, 7:45 PM CDT | HAIL 1 | 3 S Georgetown, IL | |
| Apr 29, 7:47 PM CDT | HAIL 1 | 3 N Ridge Farm, IL |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 24 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 29, 3:57 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 11.9 hours before the alert went out and 57 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 776 m above ground
- 0-6 km bulk shear
- 61 kt
- 0-1 km storm-relative helicity
- 242 m²/s²
- 0-3 km storm-relative helicity
- 568 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
689
WUUS53 KILX 292356
SVRILX
ILC019-029-041-045-183-300045-
/O.NEW.KILX.SV.W.0066.170429T2356Z-170430T0045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lincoln IL
656 PM CDT SAT APR 29 2017
The National Weather Service in Lincoln has issued a
* Severe Thunderstorm Warning for...
Central Coles County in east central Illinois...
Northern Edgar County in east central Illinois...
Vermilion County in east central Illinois...
Eastern Champaign County in east central Illinois...
Eastern Douglas County in east central Illinois...
* Until 745 PM CDT
* At 656 PM CDT, severe thunderstorms were located along a line
extending from near Thomasboro to near Sidney to near Mattoon,
moving northeast at 45 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Trained weather spotters.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Danville, Charleston, Mattoon, Hoopeston, St. Joseph, Georgetown,
Westville, Tilton, Villa Grove, Catlin, Oakwood, Chrisman,
Rossville, Sidney, Homer, Gifford, Ridge Farm, Oakland, Newman and
Ogden.
This includes the following highways...
Interstate 57 between mile markers 185 and 200.
Interstate 74 between mile markers 187 and 220.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3941 8843 3993 8812 4025 8817 4049 8766
4049 8753 3971 8754
TIME...MOT...LOC 2356Z 243DEG 40KT 4021 8808 3996 8804 3951 8832
HAIL...1.00IN
WIND...60MPH
$$
372 follow-up statements
853
WWUS53 KILX 300034
SVSILX
Severe Weather Statement
National Weather Service Lincoln IL
734 PM CDT SAT APR 29 2017
ILC019-029-041-300043-
/O.CAN.KILX.SV.W.0066.000000T0000Z-170430T0045Z/
Coles-Champaign-Douglas-
734 PM CDT SAT APR 29 2017
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL COLES...EASTERN
CHAMPAIGN AND EASTERN DOUGLAS COUNTIES IS CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
A severe thunderstorm watch remains in effect until 1000 PM CDT for
east central Illinois.
LAT...LON 3957 8796 3979 8797 3980 8794 4036 8793
4049 8766 4049 8753 3971 8754
TIME...MOT...LOC 0033Z 236DEG 32KT 4035 8776 4013 8775 3969 8783
$$
ILC045-183-300045-
/O.CON.KILX.SV.W.0066.000000T0000Z-170430T0045Z/
Edgar-Vermilion-
734 PM CDT SAT APR 29 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR NORTHERN EDGAR AND VERMILION COUNTIES...
At 733 PM CDT, severe thunderstorms were located along a line
extending from near Potomac to Oakwood to near Redmon, moving
northeast at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Trained weather spotters.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Danville, Hoopeston, Georgetown, Westville, Tilton, Catlin, Oakwood,
Chrisman, Rossville, Ridge Farm, Potomac, Fairmount, Sidell, Fithian,
Belgium, Hume, Brocton, Allerton, Redmon and Muncie.
This includes Interstate 74 between mile markers 199 and 220.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3957 8796 3979 8797 3980 8794 4036 8793
4049 8766 4049 8753 3971 8754
TIME...MOT...LOC 0033Z 236DEG 32KT 4035 8776 4013 8775 3969 8783
HAIL...1.00IN
WIND...60MPH
$$
37963
WWUS53 KILX 300052
SVSILX
Severe Weather Statement
National Weather Service Lincoln IL
752 PM CDT SAT APR 29 2017
ILC045-183-300102-
/O.EXP.KILX.SV.W.0066.000000T0000Z-170430T0045Z/
Edgar-Vermilion-
752 PM CDT SAT APR 29 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN EDGAR AND VERMILION
COUNTIES HAS EXPIRED...
The storms which prompted the warning have moved out of the area.
Therefore the warning has been allowed to expire. However hail,
strong winds and heavy rain continue with these thunderstorms.
A severe thunderstorm watch remains in effect until 1000 PM CDT for
east central Illinois.
LAT...LON 3957 8796 3979 8797 3980 8794 4036 8793
4049 8766 4049 8753 3971 8754
TIME...MOT...LOC 0052Z 243DEG 40KT 4044 8754 4022 8753 3978 8761
$$
37What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 29, 6:17 PM CDT, 39 minutes earlier.
Area forecast discussion, Apr 29, 6:17 PM CDT, 39 minutes before
Area Forecast Discussion National Weather Service Lincoln IL 617 PM CDT Sat Apr 29 2017 .SHORT TERM...(This evening through Sunday) ISSUED AT 310 PM CDT Sat Apr 29 2017 Will continue the flash flood watch through Sunday night east of the IL river where another 2.5-4 inches of rain is expected. Widespread showers and thunderstorms currently were along and west of I-55 and will spread back across eastern IL late this afternoon and evening. SPC continues slight risk of severe storms south of I-72 for large hail and damaging wind gusts, with 2-5% risk of tornadoes. The frontal boundary was staying close to I-70 much of today and is not getting as far north as earlier shown by models. Strong ne winds over northern CWA where gusts were 25-35 mph has caused temps to actually slip to 40-45F from Quincy to Bloomington north. Altona weather observer just called with report of sleet mixed in the the rain showers in far northern Knox county with temp down to 39F. Meanwhile some sunshine appearing in far southeast IL with temps warming into the mid to upper 70s from Robinson to Flora south with dewpoints in the mid to upper 60s and se winds. The frontal boundary near I-70 extends sw across southeast MO to 999 mb low pressure in central Texas. 12Z models eject surface low pressure into ne Kansas by sunset Sunday and will lift the front north across central IL Sunday afternoon. This will continue showers and thunderstorms tonight and Sunday. SPC day2 outlook has marginal risk of severe storms over much of IL Sunday afternoon/evening while slight risk in far southeast IL which may be expanded northward into east central IL. Lows tonight to range from nearly steady lower 40s nw of IL river, to the mid 60s in southeast IL with Lawrenceville at 67F. Highs Sunday range from mid to upper 60s nw of the IL river, to the mid 70s to lower 80s in eastern IL with the lower 80s over the Wabash river valley. .LONG TERM...(Sunday night through Saturday) ISSUED AT 310 PM CDT Sat Apr 29 2017 554 dm 500 mb low over central NM to eject up into ne Iowa by sunrise Monday while surface low moves into the upper MS river valley and swings a cold front eastward across IL Sunday evening. This will continue high chances of showers and thunderstorms with heavy rains Sunday evening, then diminishing to after midnight Sunday night. Strong cutoff upper level low over WI Monday to keep low clouds and chances of showers around on Monday, though southeast IL will have less chances of showers being further south away from upper level low. Much cooler highs in the 50s Monday with breezy WSW winds. Isolated showers possible along and ne of I-74 Monday evening then dry conditions expected overnight Monday night and Tuesday with partly to mostly sunny skies Tuesday. Highs Tue range from lower 60s from I-74 north to the upper 60s in southeast IL. Next weather system to eject eastward into the mid/southern MS river valley by Wed and spread chances of showers back east over area by overnight Tue night into Wed and linger into Thu with highest pops southern areas. Thunderstorms chances still appear to be south of I- 64 Wed afternoon into Wed night. Cutoff low over the southern MS river valley Fri/Sat to keep chance of showers south of CWA so keeping a dry forecast from Thu night thru end of next week. Highs Wed in the upper 50s/lower 60s, then lower 60s Thu, modifying to mid to upper 60s on Friday and upper 60s to around 70F next Saturday which is closer to normal for early May. && .AVIATION...(For the 00Z TAFS through 00Z Sunday evening) Issued at 611 PM CDT Sat Apr 29 2017 Current cluster of showers and thunderstorms will affect the area through the evening bringing a continuation of the MVFR and IFR cigs along with gusty east to northeast winds. The warm front is still well south of the TAF sites and not expected to push across the area until Sunday which will help keep the lower cigs over the area Sunday morning. East to northeast winds of 20 to 25 kts with gusts up to 35 kts this evening will slowly diminish after 05z but remain basically out of a easterly direction through the night. Winds on Sunday will become southeast at 15 to 25 kts with afternoon gusts around 35 kts at times. Scattered TSRA will also be possible on Sunday as a cold front approaches the area, especially in the afternoon and evening. && .ILX WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through Monday morning for ILZ031-037-038- 041>057-061>063-066>068-071>073. && SHORT TERM...07 LONG TERM...07 AVIATION...Smith
Hazardous weather outlook, Apr 29, 3:24 PM CDT, 3 hours 32 minutes before
Hazardous Weather Outlook National Weather Service Lincoln IL 324 PM CDT Sat Apr 29 2017 ILZ027>030-036-040-302030- Fulton-Knox-Marshall-Peoria-Schuyler-Stark- 324 PM CDT Sat Apr 29 2017 This Hazardous Weather Outlook is for portions of central Illinois and west central Illinois. .DAY ONE...TONIGHT... Showers and thunderstorms will move over the area through tonight. Some strong storms will be possible. Localized heavy rain is possible. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY... More showers and thunderstorms will be likely Sunday through Sunday night as a series of weather systems move through the area. Rainfall amounts over this 3 day period could range from 2.5 to 4 inches, with the highest amounts falling Saturday night. The heavy rain will produce possible localized flooding, as well as river flooding across the region. Flooding is expected to develop along portions of the Spoon River late this weekend, and major flooding is expected to develop on the Illinois River early next week. Please see the applicable flood warnings for details. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated through tonight. ILZ031-037-038-041>057-061-302030- Cass-Champaign-Christian-Coles-De Witt-Douglas-Edgar-Logan-Macon- Mason-McLean-Menard-Morgan-Moultrie-Piatt-Sangamon-Scott-Shelby- Tazewell-Vermilion-Woodford- 324 PM CDT Sat Apr 29 2017 ...FLASH FLOOD WATCH IN EFFECT THROUGH MONDAY MORNING... This Hazardous Weather Outlook is for portions of central Illinois, east central Illinois and west central Illinois. .DAY ONE...TONIGHT... Showers and thunderstorms will move over the area through tonight. Some strong to severe storms will be possible. Large hail and damaging winds will be the main threat, with a brief tornado also possible. Localized heavy rain is possible. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY... More showers and thunderstorms will be likely Sunday through Sunday night as a series of weather systems move through the area. Rainfall amounts over this 3 day period could range from 3 to 5 inches, with the highest amounts falling Saturday night. The heavy rain will produce possible localized flooding, as well as river flooding across the region. Strong storms will also be possible on Sunday. Hail and gusty winds will be the main threat in the afternoon. Moderate to major flooding is expected to develop along portions of the Sangamon, Mackinaw, Vermilion and Illinois Rivers this weekend into next week, as well as Salt Creek. Please see the applicable flood warnings for details. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible this afternoon and evening. ILZ062-063-066>068-071>073-302030- Clark-Clay-Crawford-Cumberland-Effingham-Jasper-Lawrence-Richland- 324 PM CDT Sat Apr 29 2017 ...FLASH FLOOD WATCH IN EFFECT THROUGH MONDAY MORNING... This Hazardous Weather Outlook is for portions of east central Illinois and southeast Illinois. .DAY ONE...TONIGHT... Showers and thunderstorms are expected over southeast Illinois today and tonight. Scattered severe storms will be possible this afternoon and evening. Large hail and damaging winds will be possible from the strongest storms. A brief tornado will also be possible. Localized heavy rain will also be possible from the strongest storms. Some localized flooding is possible. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY... More showers and thunderstorms will be likely Sunday through Sunday night as a series of weather systems move through the area. Rainfall amounts over this 3 day period could range from 4 to more than 5 inches, with the highest amounts falling Saturday night. The heavy rain falling on saturated soil from earlier storms will produce rapid runoff and a potential for localized flooding, as well as river flooding across the region. Strong storms will also be possible on Sunday. Hail and gusty winds will be the main threat in the afternoon. Flooding along portions of the Little Wabash, Embarras, and Wabash rivers will develop and continue into next week. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible this afternoon and evening. 37
In the hours before
Local storm report, Apr 29, 6:06 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
606 PM CDT SAT APR 29 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM TSTM WND DMG 2 E PAWNEE 39.59N 89.54W
04/29/2017 SANGAMON IL AMATEUR RADIO
6 EMPTY TRAIN COAL CARS DERAILED DUE TO HIGH WINDS. TIME
ESTIMATED.
&&
GEELHARTLocal storm report, Apr 29, 6:08 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
608 PM CDT SAT APR 29 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM FLOOD CUBA 40.49N 90.19W
04/29/2017 FULTON IL DEPT OF HIGHWAYS
FLOODED ROADS IN PARTS OF THE COUNTY. HIGHWAY 9 CLOSED
DUE TO HIGH WATER. ABOUT 4 INCHES OF WATER ON THE ROAD.
0600 PM HEAVY RAIN CUBA 40.49N 90.19W
04/29/2017 M3.00 INCH FULTON IL EMERGENCY MNGR
&&
GEELHARTLocal storm report, Apr 29, 6:29 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
629 PM CDT SAT APR 29 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0506 PM TSTM WND GST NEW HOLLAND 40.18N 89.58W
04/29/2017 M62 MPH LOGAN IL EMERGENCY MNGR
&&
GEELHARTLocal storm report, Apr 29, 6:43 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
643 PM CDT SAT APR 29 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0633 PM TSTM WND GST XENIA 38.64N 88.64W
04/29/2017 E60 MPH CLAY IL EMERGENCY MNGR
0510 PM TSTM WND DMG MIDDLETOWN 40.10N 89.59W
04/29/2017 LOGAN IL EMERGENCY MNGR
DAMAGE TO VEGETATION AND LIGHT STRUCTURAL DAMAGE. POWER
OUTAGES ALSO REPORTED
&&
GEELHARTLocal storm report, Apr 29, 6:45 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
645 PM CDT SAT APR 29 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 PM HAIL TOLONO 39.99N 88.26W
04/29/2017 E1.00 INCH CHAMPAIGN IL AMATEUR RADIO
DIME TO OCCASIONAL QUARTER SIZE HAIL
&&
GEELHARTLocal storm report, Apr 29, 6:49 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
649 PM CDT SAT APR 29 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM TSTM WND DMG 6 W LINCOLN 40.15N 89.48W
04/29/2017 LOGAN IL EMERGENCY MNGR
SEVERAL POWER POLES DOWN ALONG 600TH AVE SOUTH OF HIGHWAY
10. TWO FARMSTEADS WITH OUTBUILDING DAMAGE.
&&
GEELHARTThe office that day
Everything else NWS Lincoln, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 29, 6:19 AM CDT | Flash Flood Warning | ILX | Clark, Coles, Cumberland, Edgar | 6 hr |
| Apr 29, 7:56 AM CDT | Flash Flood Warning | ILX | Crawford, Jasper | 6 hr |
| Apr 29, 4:40 PM CDT | Flash Flood Warning | ILX | Morgan, Scott | 6 hr |
| Apr 29, 4:46 PM CDT | Severe Thunderstorm Warning | ILX | Christian, Macon, Shelby | 44 min |
| Apr 29, 4:50 PM CDT | Severe Thunderstorm Warning | ILX | Logan, Mason, Menard, Sangamon | 40 min |
| Apr 29, 5:16 PM CDT | Flash Flood Warning | ILX | Christian, Sangamon | 6 hr |
| Apr 29, 5:26 PM CDT | Severe Thunderstorm Warning | ILX | Christian, Macon, Moultrie, Piatt, Shelby | 49 min |
| Apr 29, 5:34 PM CDT | Flash Flood Warning | ILX | Cass, Fulton, Mason, Menard, Schuyler | 6 hr |
| Apr 29, 5:50 PM CDT | Tornado Warning | ILX | Macon, Moultrie, Shelby | 25 min |
| Apr 29, 6:10 PM CDT | Flash Flood Warning | ILX | Fulton, Mason, Peoria, Tazewell, Woodford | 6 hr |
| Apr 29, 6:14 PM CDT | Severe Thunderstorm Warning | ILX | Champaign, Clark, Clay, Coles, Cumberland, DeWitt and 11 more | 46 min |
| Apr 29, 6:22 PM CDT | Flash Flood Warning | ILX | Coles, Cumberland, Effingham, Jasper, Macon, Moultrie and 1 more | 6 hr |
| Apr 29, 6:43 PM CDT | Flash Flood Warning | ILX | Champaign, Douglas, Edgar, Piatt, Vermilion | 6 hr |
| Apr 29, 6:50 PM CDT | Flash Flood Warning | ILX | Clark, Crawford | 6 hr |
| Apr 29, 6:57 PM CDT | Flash Flood Warning | ILX | Clay, Lawrence, Richland | 3 hr |
Nearby
Severe Thunderstorm Warnings in Illinois, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.